Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Imbeddings, immersions, and characteristic classes of differentiable manifolds


Author: Stavros Papastavridis
Journal: Proc. Amer. Math. Soc. 69 (1978), 177-180
MSC: Primary 57D20; Secondary 55G36, 55G40, 57D40
DOI: https://doi.org/10.1090/S0002-9939-1978-0488078-9
MathSciNet review: 0488078
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ I_n^i$ be the set of $ \bmod {\text{ - }}2$ characteristic classes which are of dimension i, and they are zero for all n-dimensional smooth manifolds. Let $ I_{n,k}^i$ be the set of i-dimensional $ \bmod {\text{ - }}2$ characteristic classes which are zero for all n-dimensional smooth manifolds which immerse in codimension k, (we are talking about normal characteristic classes). Let K be the (graded) ideal in $ {H^ \ast }(BO,{Z_2})$ generated by $ {w_{k + 1}},{w_{k + 2}}, \ldots $. Then if $ i \leqslant (n + k)/2$, we have $ I_{n,k}^i = I_n^i + {K^i}$. We have some related results for imbedded manifolds, and also for manifolds which immerse or imbed with an SO, U, SU, Spin, etc. structure on the normal bundle.


References [Enhancements On Off] (What's this?)

  • [1] M. Bendersky, Characteristic classes of n-manifolds immersing in $ {R^{n + k}}$, Math. Scand. 31 (1972), 293-300. MR 0324708 (48:3058)
  • [2] E. H. Brown and F. P. Peterson, Relations among characteristic classes. I, Topology 3 (1964), 39-52. MR 0163326 (29:629)
  • [3] E. H. Brown and F. P. Peterson, Relations among characteristic classes. II, Ann. of Math. (2) 81 (1965), 356-363. MR 0176490 (31:762)
  • [4] R. L. Brown, Imbeddings, immersions, and cobordism of differentiable manifolds, Bull. Amer. Math. Soc. 76 (1970), 763-766. MR 0259930 (41:4559)
  • [5] H. Cartan, Sur les groupes d'Eilenberg-Mac Lane. II, Proc. Nat. Acad. Sci. U.S.A. 40 (1954), 704-707. MR 0065161 (16:390b)
  • [6] M. Hirsch, Immersions of manifolds, Trans. Amer. Math. Soc. 93 (1959), 242-276. MR 0119214 (22:9980)
  • [7] R. Lashof, Poincaré duality and cobordism, Trans. Amer. Math. Soc. 109 (1963), 257-277. MR 0156357 (27:6281)
  • [8] R. Stong, Notes on cobordism theory, Princeton Univ. Press, Princeton, N. J., 1968. MR 0248858 (40:2108)
  • [9] R. Thom, Quelques propriétés globales des variétés différentiables, Comm. Math. Helv. 28 (1954), 17-86. MR 0061823 (15:890a)
  • [10] R. Wells, Corbordism of immersions, Topology 5 (1966), 281-294. MR 0196760 (33:4946)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D20, 55G36, 55G40, 57D40

Retrieve articles in all journals with MSC: 57D20, 55G36, 55G40, 57D40


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1978-0488078-9
Keywords: Immersions, imbeddings, characteristic classes
Article copyright: © Copyright 1978 American Mathematical Society

American Mathematical Society